Press "Enter" to skip to content

What is transverse myelitis, the condition that was related to the Mexican doctor after receiving the Pfizer vaccine against COVID-19

infobae-image

In recent days the case of Karla Cecilia Pérez Osorio, the 37-year-old internist who was admitted to Coahuila for an apparent serious adverse reaction to the Pfizer / BioNTech vaccine against the SARS-CoV-2 virus that was applied on December 30. 12 hours after the injection, the doctor began to have seizures and paralysis of some extremities.

Karla Cecilia lost movement in her arms and legs. The first version was that it was a condition called transverse myelitis. However, the Ministry of Health (SS) reported that the initial diagnosis is encephalomyelitis. It is an inflammation of the spinal cord that is related, in some cases, with strong viral infections. Although this symptom can be caused by a long list of pre-existing diseases, among which are autoimmune diseases.

The last time cases of transverse myelitis apparently related to some vaccine against COVID-19 it was during the Phase III clinical trials of the vaccine developed by AstraZeneca in Oxford, UK. On that occasion, it was news that The tests were stopped after one of the volunteers developed this condition.

infobae-image

Over time it was learned that they actually happened two cases of transverse myelitis during Phase III trials for the AstraZeneca vaccine. However, the laboratory ruled out that this reaction was related to the drug and was attributed to a pre-existing multiple sclerosis in the volunteers who presented this reaction.

The only known medical history so far of Dr. Karla Cecilia, as reported by the SS, is allergy to Trimethprim, an antibiotic commonly used for urinary tract infections.

The SS has not yet attributed the Pfizer / BioNTech vaccine against the SARS-CoV-2 virus as the direct cause of this reaction. To be related, This would be the first time that a case of encephalomyelitis related to the vaccine of these pharmaceutical companies has been known.

Currently, the internist is already under treatment at the High Specialty Medical Unit no. 25 of Monterrey, according to his relatives.

In fact, during the Phase III trials of the Pfizer / BioNTech vaccine, there have been very few adverse reactions considered serious. At this stage of the clinical trials, tests were done in 44,000 volunteers. In only 2.1% of the cases there was an adverse reaction considered severe. The reaction that stood out the most in this regard was muscle pain (new or increased) with 2.2% of severe cases after the second dose of the vaccine.

Archive image.  A member of military medical staff receives a dose of the Pfizer-BioNTech vaccine against COVID-19 at a military hospital in San Nicolás de los Garza, outside Monterrey, Mexico.  December 29, 2020. REUTERS / Daniel Becerril
Archive image. A member of military medical staff receives a dose of the Pfizer-BioNTech vaccine against COVID-19 at a military hospital in San Nicolás de los Garza, outside Monterrey, Mexico. December 29, 2020. REUTERS / Daniel Becerril

A severe case, according to the parameters of Phase III of the Pfizer / BioNTech study, is the one that causes a disruption in daily activities, not necessarily hospitalization or medical intervention.

The only occasions when any medical intervention was necessary during these trials were some severe cases of vomiting and diarrhea. However, there was only a 0.2% occurrence of these events.

Actually, the most common adverse effects from the Pfizer / BioNTech vaccine against COVID-19 were injection site pain (84.1%), fatigue (62.9%), headache (55.1%), muscle pain (38.3%), colds (31.9%), joint pain (23.6%), and fever (14.2 %). Most of the adverse reactions were moderate and disappeared with time.

None of the adverse reactions was compatible with encephalomyelitis or transverse myelitis. On the other hand, they did show up some non-severe cases of lymphadenopathy, which commonly present as swollen lymph nodes located in the neck. Although the study highlights that there is not enough evidence to affirm that these reactions are related to the vaccine it developed against COVID-19.

MORE ON THIS TOPIC:

Seizures and paralysis due to encephalomyelitis: the allergic reactions of a Coahuila doctor after being vaccinated against COVID-19

What is transverse myelitis, the disease for which testing of the Oxford vaccine against COVID-19 was halted

The British government spoke about the interruption of the tests of the Oxford vaccine: “It is not a setback and it is not the first time it has happened”

Be First to Comment

Leave a Reply

Your email address will not be published. Required fields are marked *